South Carolina, 2013Damaging Wind in South Carolina, April 12, 2013
April 12, 2013 · NWS CHS · 1 event in 1 county or zone
A warm airmass combined with weak impulses triggered a few thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm airmass combined with weak impulses triggered a few thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 12, 12:24 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 12, 12:24 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
124 PM EDT FRI APR 12 2013
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH TODAY BEFORE HIGH PRESSURE BUILDS IN
OVER THE WEEKEND. A GULF LOW PRESSURE SYSTEM WILL MOVE UP THE
SOUTHEAST COAST SUNDAY NIGHT AND MONDAY. HIGH PRESSURE WILL EXTEND
ACROSS THE WESTERN ATLANTIC TUESDAY THROUGH THURSDAY BEFORE A COLD
FRONT APPROACHES ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
VISIBLE SATELLITE IMAGERY AND RADAR LOOPS TELL
THE STORY THIS AFTERNOON AS THE FRONT IS NOW MOVING ACROSS WESTERN
PARTS OF THE CWA. MAIN FORECAST DILEMMA IS PROGRESSION OF THIS
FEATURE ACROSS THE AREA THE REMAINDER OF THE AFTERNOON AND EVENING.
HAVE ADDRESSED THIS WITH A NARROW BAND OF CATEGORICAL POPS FROM WEST
TO EAST. THE ACTIVITY SHOULD BE OFF THE COAST JUST AROUND 0200 TO
0300 UTC. A VERY DRY AIRMASS WITH PRECIPITABLE WATER VALUES DROPPING
DOWN TO NEAR ONE THIRD OF AN INCH FOLLOWS IN THE WAKE OF THIS FRONT.
EXPECT OVERNIGHT LOWS TO RANGE FROM THE UPPER 40S ACROSS NORTHWEST
AREAS TO THE LOWER TO MIDDLE 50S ACROSS THE COAST. DRY LOW LEVELS
AND A BIT OF WIND SHOULD PRECLUDE ANY FOG THREAT.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
QUIET WEATHER ON TAP TONIGHT WITH MUCH COOLER TEMPS IN THE 50S. UPPER
JET ALIGNMENT IS EXPECTED TO PRODUCE A VEIL OF MAINLY THIN HIGH
CLOUDS...OTHERWISE NOT MUCH IN THE WAY OF CLOUD COVER TONIGHT AS
SURFACE HIGH PRES BUILDS IN FROM THE TENNESSEE VALLEY REGION.
SATURDAY...THE UPPER PATTERN WILL BE ZONAL WITH DRY HIGH PRESSURE AT
THE SURFACE. TIME HEIGHTS SHOW A WESTERLY FLOW THROUGH MUCH OF THE
ATMOSPHERE ALBEIT FAIRLY WEAK IN LOWER LEVELS. STRONG SUBSIDENCE
WILL YIELD SUNNY SKIES WHILE A DOWNSLOPE WIND COMPONENT PUSHES TEMPS
2-3 DEGREES ABOVE THICKNESS VALUES. WE NUDGED HIGH TEMPS UP TO
AROUND 80 DEGREES.
SATURDAY NIGHT AND SUNDAY A LARGE CLOSED LOW DIGGING INTO THE
NORTHERN PLAINS WILL BACK THE UPPER FLOW OVER THE SOUTHEAST WITH
SOME SHORTWAVE ENERGY LIFTING NORTH. BY 18Z SUNDAY THE 0-6 KM MEAN
WIND BACKS TO SSW AND LOW-LEVEL MOISTURE INCREASES DRASTICALLY.
PRECIPITABLE WATER VALUES ARE PROGGED TO RISE TO AROUND 1.50" BY
LATE SUNDAY. A WAVE OF SURFACE LOW PRESSURE SHOULD LIFT NORTHEAST
ALONG COASTAL SECTIONS OF SC AND GA SUNDAY NIGHT AND MONDAY. SOME
RAIN SHOWERS MAY MOVE INTO FAR SOUTHERN ZONES LATE SUNDAY AFTERNOON
BUT THE BRUNT OF THE PRECIP SHOULD BE SUNDAY NIGHT AS THE LOW MOVES
THROUGH. THE MODELS SHOW DECENT LOW-LEVEL INSTABILITY AND MID-LEVEL
LAPSE RATES...MAINLY OVER THE COASTAL WATERS SUNDAY NIGHT SO WE
INCLUDED THUNDERSTORMS OVERNIGHT. SINCE THERE IS STILL SOME MODEL
VARIATION REGARDING THE DEGREE OF SYNOPTIC FORCING SUNDAY NIGHT WE
ONLY BUMPED POPS UP INTO THE 35-40 PERCENT RANGE.
THE SURFACE LOW AND UPPER SHORTWAVE ENERGY WILL PULL AWAY FROM THE
AREA BEGINNING MONDAY MORNING. HOWEVER...A WEAK WEDGE OF HIGH
PRESSURE TO THE NORTH WILL SHIFT OFF THE COAST AND AN ONSHORE FLOW
WILL MAINTAIN LOWER TO MIDDLE 60S DEWPOINTS THROUGH MONDAY
AFTERNOON. ALL OF THE GUIDANCE SHOWS A RATHER BAGGY SURFACE PRESSURE
PATTERN WITH A WEAK TROUGH DRAPED ACROSS THE AREA. THUS WE
MAINTAINED SLIGHT CHANCE OF SHOWERS INTO MONDAY NIGHT.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
SHORTWAVE RIDGING TUESDAY THROUGH WEDNESDAY NIGHT WILL GIVE WAY TO A
SHARP LONGWAVE TROUGH THURSDAY AND FRIDAY. A SOUTHERLY FLOW FOR THE
FIRST COUPLE DAYS WILL RESULT IN UNSEASONABLY WARM HIGHS IN THE
LOWER 80S EXCEPT FOR IMMEDIATE COASTAL AREAS WHERE DAILY SEA BREEZES
WILL KNOCK SEVERAL DEGREES OFF HIGHS. LATE IN THE WEEK AN INCREASE
IN LOW-LEVEL MOISTURE AND THE EVENTUAL APPROACH OF A COLD FRONT
WILL INCREASE RAIN CHANCES AND DROP TEMPS CLOSER TO NORMAL.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR DUE TO LOWERED CIGS WILL GRADUALLY IMPROVE TO VFR
WITH THE PASSAGE OF A FRONTAL SYSTEM...ALLOWING FOR VFR TO CONTINUE
THROUGH THE VALID TAF PERIOD.
LOW CIGS CREATING MVFR CONDITIONS CONTINUE TO SPREAD ABOUT THE
AREA...AFFECTING BOTH TAF SITES...WITH GUSTY SOUTHWEST WINDS
CONTINUING THROUGH THE AFTERNOON HOURS. ANTICIPATE DRIER AIR AT THE
MID-LEVELS TO KEEP RE-DEVELOPMENT MINIMAL AHEAD OF APPROACHING
FRONTAL SYSTEM...THUS HAVE KEPT VCSH IN GOING FORECAST. WITH THE
PASSAGE OF THE FRONT...EXPECT CONDITIONS TO IMPROVE TO VFR AND
PREVAIL THROUGH THE REMAINDER OF THE PERIOD. WINDS WILL GRADUALLY
SHIFT FROM WEST-SOUTHWEST TO NORTH-NORTHWEST...WITH SUSTAINED SFC
WINDS AOB 10 KTS THROUGH SATURDAY MORNING.
EXTENDED AVIATION OUTLOOK...VFR UNTIL LATE SUNDAY. PERIODS OF SUB
VFR CONDITIONS THEN POSSIBLE SUNDAY NIGHT THROUGH TUESDAY.
&&
.MARINE...
MODEST SOUTHERLY FLOW PREVAILS ACROSS THE
COASTAL WATERS THIS AFTERNOON AND DIRECTION SHOULD VEER TO SOUTHWEST
AHEAD OF THE MAIN COLD FRONT. THE FRONT SHOULD MOVE ACROSS THE
COASTAL WATERS FROM 0300 TO 0600 UTC. FROM THIS POINT ON A WEST TO
NORTHWEST FLOW SHOULD DEVELOP ON THE ORDER OF 15-20 KNOTS PROBABLY
CLOSER TO THE LOWER END OF THE RANGE. MARGINAL SMALL CRAFT ADVISORY
CONTINUES FOR THIS AFTERNOON FOR ALL AREAS SANS AMZ354 TAPERING DOWN
THIS EVENING AND OVERNIGHT.
WEAK HIGH PRESSURE ACROSS THE WESTERN ATLANTIC WILL BE THE DOMINANT
FEATURE DURING THE PERIOD WITH THE EXCEPTION OF A WEAK SURFACE LOW
MOVING THROUGH SUNDAY NIGHT AND MONDAY. SUB-ADVISORY WINDS/SEAS
EXPECTED.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ330-
352.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR AMZ350.
SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR AMZ374.
&&
SYNOPSIS...SHK
NEAR TERM...SHK
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...SGL
MARINE...SHK/JRLHazardous weather outlook, Apr 12, 8:06 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
906 AM EDT FRI APR 12 2013
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-131000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
906 AM EDT FRI APR 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...THERE IS A LOW RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. DAMAGING
WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN HAZARD.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Apr 12, 1:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
ISSUED BY NATIONAL WEATHER SERVICE WILMINGTON NC
241 PM EDT FRI APR 12 2013
SCZ042>045-047>050-121945-
BEAUFORT-CHARLESTON-COASTAL COLLETON-DORCHESTER-HAMPTON-INLAND
BERKELEY-INLAND COLLETON-INLAND JASPER-
241 PM EDT FRI APR 12 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS BEAUFORT...COLLETON...
JASPER...BERKELEY...CHARLESTON...HAMPTON AND DORCHESTER COUNTIES
THROUGH 345 PM EDT...
AT 241 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM TEXAS TO SHELDON...OR ALONG A LINE EXTENDING FROM
6 MILES SOUTH OF SAINT GEORGE TO YEMASSEE...MOVING NORTH AT 35 MPH.
SOME LOCATIONS IMPACTED INCLUDE SAINT GEORGE...SUMMERVILLE...
WALTERBORO...YEMASSEE...ADAMS RUN...ASHEPOO...BENNETTS POINT...
CANADYS...COTTAGEVILLE...DALE...DELEMAR CROSSROADS AND DORCHESTER.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3330 8049 3328 8048 3328 8045 3326 8044
3326 8040 3310 8005 3247 8047 3264 8089
3328 8061 3333 8053
TIME...MOT...LOC 1841Z 202DEG 32KT 3315 8053 3270 8077
MBBThunderstorm Wind, Colleton
- When
- April 12, 2:05 PM EST to 2:06 PM EST
- Where
- Colleton County, 3.11 mi NW of Jacksonboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.800, -80.490
A tree fell in the roadway at East Jacksonboro Road and South Carolina Highway 64.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Virginia, April 12, 2013$401,000 · 56 kt wind · 5 events
- Flooding in Missouri, April 12 to 30, 2013$141,000 · 5 events
- Flooding in Illinois, April 12 to 30, 2013$29,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 12, 201351 kt wind · 9 events
- Winter Weather in Wyoming, April 12 to 13, 20137 events
- Damaging Winds in North Carolina, April 12, 2013$5,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, April 12, 2013$10,000 · 50 kt wind · 3 events
- Winter Weather in Wyoming, April 12, 20133 events
- Hail and Damaging Wind in Colorado, April 12, 201354 kt wind · 2 events
- Damaging Winds in Virginia, April 12, 2013$4,000 · 50 kt wind · 2 events
- Flood in Ohio, April 12 to 13, 2013$5,000 · 1 event
- Blizzard in Alaska, April 12, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 446160.